MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON; STAPLE, IMPLANTABLE
Catalog Number ECH60C
Medical Device Problem Codes Failure to Form Staple (2579); No Apparent Adverse Event (3189)
Health Effect - Clinical Codes Unspecified Tissue Injury (4559); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 4/14/2026 d4: batch #unk additional information was requested, and the following was obtained: sales rep spoke with the surgeon who said that there was no change to his post-op care for the patient.Surgeon also stated that he had to take more stomach as a result of the malformed staples.While the patient had a successful surgery, who knows what long term effects can be for having to take more.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished ech60c, with lot/batch number a9991m, and no non-conformances were identified.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a whipple procedure, it was observed that the first firing of the case had unformed staple legs.The surgeon proceeded to use the stapler in the rest of the case.Later on in the case there was another firing with a blue load that resulted in one staple leg not forming.The surgeon oversewed that staple.In regards to the first firing with multiple legs not formed, he had to re-resect as a result.There was no patient consequence nor surgical delay reported.No additional information provided.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/27/2026.D4: batch #unknown.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that one ech60c device was returned with no apparent damage and with two gst60b reloads present.The reloads were received fully fired.The device was tested for functionality in the straight position with a test reload and achieved its complete firing sequence without any difficulties.The cut line was completed and the staples met the staple form release criteria.However, the cut was noted to be jagged due to a damaged knife.One possible cause for this type of damage to the knife is when the device is fired over an already existing staple line, hard object, or thicker tissue than indicated.Repeatedly firing across existing staple lines can also reduce the ability to cut cleanly.To mitigate the potential for staples getting into the reload and interfering with the knife path during device firing, prior to reloading the device, rinse the anvil and reload jaw in sterile solution and then wipe the anvil and reload jaw to clean any formed but unused staples from the device.Additionally, proper care should be taken when placing the device on the tissue to be stapled, to ensure that no hard obstruction such as a clip is included with the tissue inside the jaws.Furthermore, the event log indicates that, during the surgery, the device was activated more times than permitted by the instructions for use.The instructions state: do not load the instrument more than 12 times, with a maximum of 12 firings per instrument.Additionally, photos were provided and they showed the condition of the reported event.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.

Brand Name
ECHELON
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 00969
3035526892
MDR Report Key24872804
Report Number3005075853-2026-02807
Device Sequence Number18474518
Product Code GDW
UDI-Device Identifier10705036034971
UDI-Public(01)10705036034971(17)281130(10)A9991M
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K213633
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/14/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECH60C
Device Lot NumberA9991M
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2026
Supplement Date Received by Manufacturer04/16/2026
Initial Report FDA Received Date04/14/2026
Supplement Report FDA Received Date04/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/19/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GST60B X2
Patient SexUnknown